Hi,
So a month and a half ago I was diagnosed with adult ADHD. My GP reluctantly put me on Adderall XR. He is a family friend for many years and also my mom's GP so he knows me well and after I had taken VARIOUS ADHD/ADD tests, he diagnosed me and knew that I was not there to get a script for all the wrong reasons. He did however, ask that I make an appt. with a psychiatrist to MANAGE my meds. I made what must have been 15 phone calls, and noone in my area was taking new patients. In the meantime, I went back for a check-up and asked my GP if we could add a second dose in the afternoon as my day starts at about 5am and I never make it to bed before midnight(work,kids,sick family, and broken dog). It seemed to be wearing off about 1 in the afternoon. He did agree to the second dose, but chandged it to Adderall IR instead of XR. I am now prescibed 20mg IR twice a day. It was perfect at first but now...it too seems to be wearing off. My son also has ADHD and I have been advised by his doc that he too needs to see a psychiatrist but in his case it is for possible bi-polar in addition to the ADHD. I now have an appt. for us both with the same psych., at the same time...unfortunately it's not until the very end of August. Now my problem and question is this, I have lost 26 pounds since April 20th, I have blessedly been able to fit my "once upon a time" marathon training into my schedule now that I can FUNCTION!!! It is absolutely wonderful to be running again! The problem is that I have lost so much weight but it's NOT just because of the meds, it's also the exercise and although he knows me, I am afraid to ask if he will change my doseage even though I feel like I need it. Also, I am afraid to ask him so that I know for my own sake, if the exercising is accelerating the weight loss or not. I am 5'5" and I weigh 127 lbs. I love to be healthy and active but I don't want to lose a bunch of muscle. The absolutely wonderful thing is that for the first time in my life, I feel in control of my everyday life, I can think, pay attention, organize, prioritize, and the little things that used to really set me off don't anymore. My relationships with my husband and my boys has benefited from my new found normalcy. Above ALL else, I DO NOT want to lose that...


Answers


bella
1285 days ago
Hi mkfslb - since you're doing so well, I think you should stay on this drug until you see the doctor in August. Adderall does cause weight loss and hopefully this will even out. Since it decreases appetite, have you noticed you're eating less?? If you are then increase your consumption or eat more frequent smaller meals and increased snacks.

After exercise drink or eat a protein - the easiest is blend some whey protein powder, with yogurt or fruit juice along with fruit like a banana or frozen berries. This will help build and preserve your muscle after exercise. If you continue to lose or become underweight then do consult with your doctor. Here are some links with info about this drug:

http://forums.psychcentral.com/meds/adderall.html

http://adhd.emedtv.com/adderall/adderall-and-weight-loss.html



Chemar
1285 days ago
Hi

as you mentioned that your son has possible BP, I do feel the need to mention that, in *some* people, adderal use appears to actually be resulting in bipolar symptoms, although this seems to have been noted more in youth.

You also mentioned that your GP wants you to see a psychiatrist to "manage my meds"....what other medications are you on as that is an important factor in your overall wellbeing and may be related to your question here.

I do honestly think a patient needs to be able to be honest with their doctor, so am not sure why you are "scared" to tell your doctor things?



mkfslb
1285 days ago
As far as the adderall potentially causing the bipolar for my son, it wouldn't pertain. My son takes Vyvanse and I didn't start taking adderall until this April, thank you very much for the tip though!! "Manage my meds" is what my GP said to me..I am not on any other medications for anything. As far as why am I scared....I don't really know. He doesn't seem comfortable in dealing with ADHD in anyway, but at the same time, he doesn't want to shove me out the door to fend for myself either. I have never had a problem talking to my son's doc about his medication at all. Wether it was for a dosage increase, a different med all together, side effects, nothing. He is very comfortable diagnosing and following up on everything my son needs. I think part of it, is because when it was my son and they were explaining it all to me, I had to put my emotions aside, process the information, and do what was best for him....immediately, no questions, no reservations. NOTHING comes in the way of me being a loving supportive parent and I'm going to make educated decisions for and with regard to him, without justifying or explaining it to anyone. Now that it's me, I do a lot more thinking and wondering. I'm brand new to the "adult" version of this and because it's about me, I don't feel like I need to react quickly and without hesitation. Unfortunately, it also make me wonder if I have the right to ask a physician questions that challenge his judgement. Just new and a bit confused....



Chemar
1285 days ago
It is always your right to question your physician, politely and deferentially, but nevertheless as openly as you need.

I was not suggesting that adderall was causing BP symptoms in your son but more cautioning you to be on the watch for any such side effects in yourself from it!